Pennsylvania, 2009Hail and Damaging Winds in Pennsylvania, June 10, 2009
June 10, 2009 · NWS CTP · 9 events in 3 counties and zones
Thunderstorms developed during the afternoon and evening hours across south-central Pennsylvania, ahead of an upper level disturbance moving eastward from the Ohio Valley. At the surface, a nearly stationary frontal boundary extended southwest from central Pennsylvania back through the Ohio Valley toward a weak area low pressure centered over southern Illinois.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed during the afternoon and evening hours across south-central Pennsylvania, ahead of an upper level disturbance moving eastward from the Ohio Valley. At the surface, a nearly stationary frontal boundary extended southwest from central Pennsylvania back through the Ohio Valley toward a weak area low pressure centered over southern Illinois. This boundary had traversed the Commonwealth the day before as a cold front, and moved back northward overnight. A moist, unstable airmass was present south of this frontal boundary within a zone of moderate wind shear aloft. This environment supported organized clusters of storms which produced a few reports of large hail and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jun 10, 12:25 PM EST, 2 hours 8 minutes earlier.
Area forecast discussion, Jun 10, 12:25 PM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
125 PM EDT WED JUN 10 2009
.SYNOPSIS...
A FRONTAL SYSTEM WILL REMAIN NEARLY STATIONARY OVER THE REGION
PROVIDING THE FOCUS FOR UNSETTLED WEATHER THROUGH THE END OF
THE WEEK. DRIER AIR WILL MOVE IN FOR THE WEEKEND BEFORE HUMIDITY
AND MORE SCATTERED SHOWERS AND THUNDERSTORMS RETURN FOR NEXT
WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
CHALLENGES IN THE NEAR TERM RESIDE AROUND CONVECTION CHCS. BNDRY IS
EXPECTED TO BECOME QUASI-STATIONARY ALONG MASON-DIXON LINE...THIS
MORNING THEN BEGIN TO LIFT NORTH AND BY MIDDAY BE ORIENTED ALONG
I-80 FROM NORTHERN OH EAST THRU PA. LCL WRF-ARW IS TRYING TO HOLD
ONTO WEAK TROUGH THRU 16Z ACROSS MID SUSQ-VALLEY AND A LGT EASTERLY
FLOW. AS TEMPS QUICKLY WARM INTO THE LOW/MID 80S ALONG AND SOUTH OF
THE TURNPIKE...INSTABILITY WILL STEADILY INCREASE. ATTM
NAM12/WRF-ARW PROG NEARLY 1500-2400J/KG BY 18Z ALONG AND SOUTH OF A
FULTON COUNTY TO SCHUYLKILL COUNTY LINE. 0-1KM/1-3KM BULK SHEAR
VALUES ARE MINIMAL...WITH MARGINAL SPEED SHEAR INCREASES. SRH SHUD
REMAIN MINIMAL ALONG BNDRY THRU MIDDAY...LIMITING THE PROBS OF ANY
ROTATING UPDRAFTS. 850-600MB LAPSE RATES AGAIN STEEPEN ACROSS
SOUTHERN PORTIONS OF CWFA BY 21Z...ARND 6-7 DEG C. WRF-ARW HINTS
ONCE AGAIN AT WEAK DRYING IN MID-LVLS...WHICH MAY INCREASE A WIND
THREAT AFT 21Z.
THE WILD CARD AGAIN TODAY WILL BE WHERE CIRRUS FROM DECAYING MCS
UPSTREAM WILL BE. TEMPS WILL RANGE FROM THE MID/UPPER 70S
NORTH/CENTRAL...LOW/MID 80S SOUTH.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
ANTICIPATE CONVECTION WILL BE ONGOING THRU THIS EVE...AS BNDRY IS
PROGGED TO BE OVERHEAD. A WEAK SHORTWAVES WILL SLIDE EAST ALONG
BNDRY...THUS HAVE MAINTAINED LIKELY POPS FOR OVERNIGHT. INSTABILITY
REMAINS THRU OVERNIGHT...850MB LLVL JET IS WEAK WHICH MAY AID IN
HIGHER QPF. PWAT ANOMS OF 2 TO 3 STD DEV ABV NORMAL 06-12Z...WHICH
TRANSLATES INTO 1.75-2.05 PWATS COULD RESULT IN SOME LOCALLY HEAVY
RAINFALL...FOCUSED ACROSS SUSQ-VALLEY. TEMPS WILL NOT COOL
MUCH...THUS HAVE MAINTAINED MID/UPPER 60S ACROSS SE TO UPPER 50S/LOW
60S CENTRAL/NORTH.
&&
.LONG TERM /THURSDAY THROUGH WEDNESDAY/...
WARM FRONT LIFTING ACROSS THE AREA THU WILL KEEP THE UNSETTLED
CONDITIONS GOING INTO AT LEAST EARLY FRIDAY. OPERATIONAL MODELS
AND ENSEMBLES AGREE IN KEEPING A VERY HUMID AIRMASS IN PLACE WITH
PWATS RUNNING BETWEEN ABOUT 1.25-1.75...OR ANYWHERE FROM 1-3 STD
DEV ABOVE NORMAL. SHORT TERM ATTENTION WILL NEED TO CENTER ON WHERE
THE BOUNDARY SETS UP...POSSIBLY PROVIDING THE FOCUS FOR LOCALLY
HEAVY DOWNPOURS. GEFS SHOWS A PRETTY HIGH PROBABILITY OF AT LEAST
AN INCH OF RAIN THROUGH 12Z FRIDAY CENTERED OVER MUCH OF EASTERN
PA WHILE THE NEW SREF SHOWS A SMALLER PROBABILITY IN ABOUT THE
SAME TIME FRAME CENTERED OVER CENTRAL PA. WITH CONVECTION LIKELY
DRIVING THE CIRCUMSTANCES...ITS IMPOSSIBLE AT THIS RANGE TO
ACCURATELY ZERO IN ON WHERE THE BIGGEST THREAT WILL BE BUT WITH
SUCH A SOUPY AIRMASS UPSTREAM POISED TO SET UP SHOP OVER THE
AREA...THE POTENTIAL FOR FLOODING RAINS CANNOT BE DISCOUNTED.
SURFACE HIGH PRESSURE BUILDS IN FOR SAT AND SUN WITH DRIER AIR AND
TEMPS THAT SHOULD RUN VERY NEAR SEASONAL NORMALS. UPPER FLOW
BEGINS TO AMPLIFY AGAIN BY EARLY NEXT WEEK AS A TROF GETS
ESTABLISHED OVER THE NERN US. THIS WILL MAKE US VULNERABLE TO SOME
SHOWERS TO BEGIN THE NEW WEEK.
&&
.AVIATION /17Z WEDNESDAY THROUGH SUNDAY/...
AREA OF CLOUDS AND SHOWERS ARE MOVING TOWARD THE AREA FROM OHIO IN
ASSOCIATION WITH A WAVE RIDING ALONG THE STALLED FRONTAL BOUNDARY.
CURRENT CONDITIONS ARE VFR AT ALL SITES WITH SOME HAZE.
AS THE WAVE MOVES ACROSS THE STATE TONIGHT...RAIN AND A FEW
THUNDERSTORMS WILL DEVELOP FROM SOUTHWEST TO NORTHEAST. EXPEC
CONDITIONS TO FALL TO MVFR THEN IFR AFTER 11/06Z. THIS WILL
CONTINUE THROUGH THE REMAINDER OF THE FORECAST PERIOD SO DID NOT
TRY TO GET TO CUTE TOWARD THE TAIL END OF THE FORECAST. MAINLY
MVFR CONDITIONS FOR THIS EVENT.
OUTLOOK...
THUR-FRI...MVFR OCNL IFR. PERIODS OF SHRA/TSRA.
SAT-SUN...VFR.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...LACORTE
NEAR TERM...BEACHLER
SHORT TERM...BEACHLER
LONG TERM...LACORTE
AVIATION...BEACHLER/TYBURSKI/DICKEYHazardous weather outlook, Jun 10, 4:43 AM EST, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
543 AM EDT WED JUN 10 2009
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-110945-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
543 AM EDT WED JUN 10 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 10, 9:32 AM EST, 5 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1032 AM EDT WED JUN 10 2009
PAZ033-034-101500-
BEDFORD PA-SOMERSET PA-
1032 AM EDT WED JUN 10 2009
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BEDFORD AND EAST CENTRAL
SOMERSET COUNTIES...
AT 1029 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 13 MILES WEST OF
BEDFORD...MOVING EAST AT 15 MPH.
WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM AS WELL...AND WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR SCHELLSBURG AROUND 1045 AM...BUFFALO MILLS
AROUND 1050 AM...MANNS CHOICE AROUND 1055 AM AND RAINSBURG AROUND
1100 AM.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 124 AND 158...I-99 NEAR
MILE MARKER 0.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE
220.
LAT...LON 4005 7830 3978 7835 3986 7888 4007 7883
EXPERIMENTAL
FORECASTER: GARTNER
Special weather statement, Jun 10, 2:01 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
301 PM EDT WED JUN 10 2009
PAZ056-057-059-063>066-102000-
ADAMS PA-CUMBERLAND PA-DAUPHIN PA-LANCASTER PA-LEBANON PA-PERRY PA-
YORK PA-
301 PM EDT WED JUN 10 2009
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT
ADAMS...CUMBERLAND...LANCASTER...LEBANON...SOUTHERN
DAUPHIN...SOUTHERN PERRY AND YORK COUNTIES...
AT 255 PM EDT...STRONG THUNDERSTORMS WERE LOCATED FROM NORTHEAST
OF CHAMBERSBURG...SOUTHEASTWARD ACROSS CARLISLE...TO NEAR YORK AND
LANCASTER. THE STORMS ARE MOVING NORTHEAST AT 15 MPH.
WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. DIME SIZE HAIL HAS ALREADY BEEN REPORTED IN CARLISLE.
IN ADDITION...EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY
IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR MOUNT HOLLY SPRING AROUND 305 PM...LAKE MEADE
AROUND 320 PM...EAST BERLIN AROUND 325 PM...AND CARLISLE SPRINGS
AROUND 400 PM.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 205 AND 295...I-78 BETWEEN
MILE MARKERS 0 AND 8...I-81 BETWEEN MILE MARKERS 28 AND 92...I-83
BETWEEN MILE MARKERS 1 AND 50...I-283.
LAT...LON 4029 7763 4046 7711 4048 7640 4038 7625
4037 7621 4014 7589 4011 7593 4005 7594
3992 7600 3987 7599 3973 7611 3971 7630
3972 7729
EXPERIMENTAL
FORECASTER: MARTINThunderstorm Wind, York
- When
- June 10, 2:33 PM EST
- Where
- York County, 0.87 mi NW of Spry
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 39.930, -76.690
Thunderstorm winds estimated near 60 mph knocked down trees a few miles southeast of York near mile marker 217 along Interstate 83.
Hail, York
- When
- June 10, 2:33 PM EST
- Where
- York County, 0.87 mi NW of Spry
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.930, -76.690
Nickel size hail was reported near York.
Hail, York
- When
- June 10, 2:50 PM EST
- Where
- York County, Windsor
- Measured
- 0.88 in hail
- Property damage
- $3,000
- Reported by
- Broadcast Media
- Coordinates
- 39.920, -76.580
Nickel size hail was reported in Windsor by WGAL. The hail shredded small branches off trees.
Hail, York
- When
- June 10, 3:00 PM EST
- Where
- York County, 0.87 mi SW of Spry
- Measured
- 0.75 in hail
- Reported by
- County Official
- Coordinates
- 39.910, -76.690
Penny size hail was reported near Spry.
Thunderstorm Wind, York
- When
- June 10, 3:25 PM EST
- Where
- York County, Seven Vlys
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 39.850, -76.770
Thunderstorm winds estimated near 60 mph knocked down trees along Seven Valleys Road.
Hail, Huntingdon
- When
- June 10, 4:10 PM EST
- Where
- Huntingdon County, Mt Union
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.380, -77.880
Penny size hail was reported in Mount Union.
Thunderstorm Wind, York
- When
- June 10, 4:25 PM EST
- Where
- York County, 0.69 mi S of Glen Rock
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 39.790, -76.730
Thunderstorm winds estimated near 60 mph knocked down trees in Glen Rock.
Hail, Lebanon
- When
- June 10, 5:00 PM EST
- Where
- Lebanon County, 0.87 mi SE of Richland
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.360, -76.260
Nickel size hail was reported in Richland.
Hail, Lebanon
- When
- June 10, 5:06 PM EST
- Where
- Lebanon County, 1.05 mi W of Richland
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.370, -76.290
Nickel to quarter size hail reported just east of Myerstown.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Texas, June 10, 20092 deaths · $29,000 · EF0 · 28 events
- Tornadoes and Flash Flooding in Texas, June 10, 2009$7.7 million · EF1 · 102 events
- Flash Flooding and Flood in Texas, June 10 to 11, 2009$2.4 million · 1 in hail · 51 events
- Hail and Lightning Strike in Kentucky, June 10, 20091 death · 0.75 in hail · 2 events
- Tornadoes and Flash Flooding in Missouri, June 10, 2009$171,000 · EF1 · 39 events
- Hail and Damaging Winds in Tennessee, June 10, 2009$85,000 · 1.75 in hail · 22 events
- Hail and Damaging Winds in Oklahoma, June 10, 20092 injured · $34,000 · 1 in hail · 23 events
- Flash Flooding in Pennsylvania, June 10, 2009$200,000 · 2 events
- Tornadoes and Damaging Winds in Oklahoma, June 10, 2009$62,000 · EF0 · 15 events
- Tornadoes and Flash Flooding in Nebraska, June 10, 2009$80,000 · EF0 · 6 events
- Tornadoes and Flash Flood in Kentucky, June 10 to 11, 2009EF1 · 23 events
- Lightning Strike in South Carolina, June 10, 2009$75,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164187, 164188, 164189, 164191, 164192, 164193, 164194, 164195, 164196.